On the sensitivities of multiple eigenvalues

Jens Gravesen, Anton Evgrafov, Dang Manh Nguyen

    Research output: Contribution to journalJournal articleResearchpeer-review

    337 Downloads (Pure)


    We consider the generalized symmetric eigenvalue problem where matrices depend smoothly on a parameter. It is well known that in general individual eigenvalues, when sorted in accordance with the usual ordering on the real line, do not depend smoothly on the parameter. Nevertheless, symmetric polynomials of a number of eigenvalues, regardless of their multiplicity, which are known to be isolated from the rest depend smoothly on the parameter. We present explicit readily computable expressions for their first derivatives. Finally, we demonstrate the utility of our approach on a problem of finding a shape of a vibrating membrane with a smallest perimeter and with prescribed four lowest eigenvalues, only two of which have algebraic multiplicity one.
    Original languageEnglish
    JournalStructural and Multidisciplinary Optimization
    Issue number4
    Pages (from-to)583-587
    Publication statusPublished - 2011


    • Multiple eigenvalues
    • Sensitivity analysis
    • Symmetric polynomials


    Dive into the research topics of 'On the sensitivities of multiple eigenvalues'. Together they form a unique fingerprint.

    Cite this